Wyoming, 2014Tornado in Wyoming, June 3, 2014
June 3, 2014 · NWS RIW · 1 event in 1 county or zone
Outflow from one thunderstorm merged with the leading edge of another thunderstorm over western Hot Springs County. This merger induced new updraft development and spawned a brief tornado over open country.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Outflow from one thunderstorm merged with the leading edge of another thunderstorm over western Hot Springs County. This merger induced new updraft development and spawned a brief tornado over open country.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 3, 10:25 AM MST, 42 minutes earlier.
Area forecast discussion, Jun 3, 10:25 AM MST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1125 AM MDT TUE JUN 3 2014
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
ANOTHER SHORT WAVE MOVES THROUGH TODAY WITH MORE VERY WINDY SHOWERS
AND THUNDERSTORMS EXPECTED. THE TIMING OF THE WAVE IS SLIGHTLY
SLOWER THAN IT WAS PREVIOUSLY ADVERTISED IN THE MODELS SO THERE
COULD BE SOME BETTER RESIDENCE TIME ON THE FRONT END OF THE
TROUGH...WHERE BROAD LIFT WILL BE PRESENT DURING MORE OF OUR PEAK
HEATING HOURS. WE ARE STILL LIMITED BY MOISTURE AS THE RICHER DEW
POINTS...CAPE AND THETA E RIDGE REMAIN WELL TO THE EAST...BUT THERE
IS STILL ENOUGH TO WORK WITH ACROSS MOST OF THE FORECAST AREA...WITH
THE EXCEPTION OF SWEETWATER COUNTY WHERE THE BONE DRY SOUTHWEST FLOW
REMAINS. THE BEST MOISTURE AND INSTABILITY WILL AGAIN BE ALONG THE
I25 CORRIDOR...ESPECIALLY IN JOHNSON COUNTY WHERE A FEW STORMS COULD
BE STRONG TO SEVERE. THE BACK SIDE OF THE TROUGH WILL BE THROUGH BY
EARLY EVENING WITH ONLY A FEW MOUNTAIN SHOWERS AND THUNDERSTORMS
REMAINING ACROSS THE NORTH.
WED BEGINS WITH ANOTHER TROUGH GRAZING THE NORTH WITH ANOTHER CHANCE
FOR SHOWERS AND THUNDERSTORMS ACROSS THE NORTHERN HALF OF THE
FORECAST AREA. HOWEVER...LOW LEVEL MOISTURE IS AGAIN LACKING SO FAST
MOVING CONVECTION WITH LITTLE RAINFALL BUT VERY STRONG GUSTY WINDS
ARE EXPECTED.
WARM AND QUITE DRY ON THURSDAY AS A COLD FRONT APPROACHES FROM THE
NORTH. SOME UPSLOPE FLOW IS POSSIBLE ALONG THE I25 CORRIDOR...ENOUGH
FOR A STORM OR TWO WITH A REAL THREAT FOR DRY THUNDERSTORMS WITH
VERY GUSTY WINDS. THE COLD FRONT MAKES FAST PROGRESS SOUTH DURING
THE EVENING HOURS...ENDING UP ALONG THE DIVIDE BY MIDNIGHT...
DRAGGING ALONG MUCH RICHER MOISTURE...COOLER TEMPS AND A WIND SHIFT.
AT THE SAME TIME...AN UPPER LEVEL DISTURBANCE MAY BE MOVING THROUGH
AHEAD OF THE NEXT SYSTEM...WHICH COULD TRIGGER SOME EVENING
THUNDERSTORMS ALONG AND BEHIND THE FRONT.
.LONG TERM...FRIDAY THROUGH TUESDAY
SPLIT UPPER TROUGH SLOWLY PROGRESSES ACROSS THE ROCKIES INTO THE
PLAINS FRIDAY AND SATURDAY WITH SURFACE FRONT...UPSLOPE E-NE
FLOW...EAST OF THE CONTINENTAL DIVIDE. ON FRIDAY...BEST INSTABILITY
IS SHOWN ALONG THE FRONTAL BOUNDARY SE-NW FROM THE LARAMIE RANGE
INTO THE TOGWOTEE PASS AREA WITH COOLER MORE STABLE AIR FURTHER
NORTH NEAR THE MONTANA BORDER...A DRY AND WARM WESTERLY FLOW SOUTH
OF THE FRONT ACROSS SW WYOMING. STRONGER THUNDERSTORMS WILL BE MOST
LIKELY ALONG THIS FRONTAL BOUNDARY WITH MOSTLY RAIN SHOWERS IN
THE DEEPER COLD AIR ACROSS THE FAR NORTH...SNOW OR A RAIN AND SNOW
MIX DOWN TO AROUND 9-9.5KFT IN THE NORTHERN BIGHORNS AND BEARTOOTH
PASS AREA. COLD AIR ADVECTION CONTINUES EAST OF THE DIVIDE THROUGH
SATURDAY...WITH 0C TO 2C H7 TEMPS EAST OF THE DIVIDE BY 00Z
SUNDAY. THIS WILL RESULT IN MORE CLOUD COVER AND STABILITY WITH
RAIN SHOWERS ACROSS THE CENTRAL BASINS THOUGH A FEW THUNDERSTORMS
WILL STILL BE POSSIBLE...ESPECIALLY ALONG THE FRONTAL BOUNDARY IN
THE VCNTY OF THE DIVIDE. THE COLDEST...MOST STABLE AIR WILL BE
OVER NE WYOMING WHERE THE BIGHORN RANGE COULD SEE SEVERAL INCHES
OF SNOW AT PASS LEVEL. PEOPLE PLANNING ACTIVITIES SATURDAY IN THE
NORTH AND CENTRAL MTNS ALONG WITH YELLOWSTONE NATIONAL PARK SHOULD
BE PREPARED FOR COLD AND WET CONDITIONS WITH TEMPERATURES ONLY IN
THE 30S AND 40S IN AREAS THAT REMAIN SOCKED IN THE CLOUDS AND
PRECIPITATION.
A DRIER AND WARMER WNW FLOW WILL PREVAIL ON SUNDAY WITH TEMPERATURES
REBOUNDING INTO THE 70S ACROSS THE LOWER ELEVATIONS.
MEDIUM RANGE GLOBAL MODELS CONTINUE TO DISPLAY POOR RUN-TO-RUN
CONTINUITY AND INCREASING SPREAD WITH NEXT SERIES OF PACIFIC SYSTEMS
MOVING THROUGH THE NORTHERN ROCKIES EARLY NEXT WEEK...SO FORECAST
CONFIDENCE REMAINS LOW WITH THE SPECIFICS. LOOKS LIKE THE FIRST IN
THIS NEXT SERIES OF SYSTEMS WILL PUSH SE ACROSS MT/WY ANYTIME FROM
MONDAY MORNING TO TUESDAY MORNING RIGHT NOW...THE ECMWF ON THE
FAST END OF GUIDANCE....GFS ON THE SLOW END. FORECAST KEEPS LOW
POPS ACROSS THE NORTH AND CENTRAL THROUGH THIS PERIOD WITH A
SLIGHT COOLING TREND ON TUESDAY.
&&
.AVIATION.../18Z ISSUANCE/
EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
SHOWERS AND THUNDERSTORMS WILL REMAIN PRESENT ACROSS THE AREA
TODAY. THESE STORMS WILL BRING ERRATIC WIND TO IMPACTED
TERMINALS...ESPECIALLY FOR KLND...KRIW...AND KCPR. SOME STORMS MAY
BECOME STRONG...ESPECIALLY ACROSS NATRONA AND JOHNSON COUNTIES
THROUGH 24Z TODAY. ACTIVITY SHOULD WEAKEN AFTER 02Z THIS EVENING
WITH LITTLE SHOWER ACTIVITY ANTICIPATED OVERNIGHT...THOUGH SOME
SHOWERS WILL REMAIN POSSIBLE OVER NEARBY MOUNTAIN PASSES.
INCREASED TURBULENCE IS EXPECTED TODAY FOR THE CENTRAL AND
NORTHERN MOUNTAIN PASSES.
WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH AROUND 20Z
TODAY WITH DRYING CONDITIONS EXPECTED TO BUILD THROUGH THE
AFTERNOON. GUSTY WIND WILL BE POSSIBLE AT IMPACTED TERMINALS.
DRIER CONDITIONS ANTICIPATED THROUGH THE OVERNIGHT HOURS...WITH
RELATIVELY BENIGN CONDITIONS ANTICIPATED THROUGH 18Z. INCREASED
TURBULENCE WILL BE POSSIBLE ACROSS THE WESTERN MOUNTAIN PASSES
THROUGH 21Z TODAY.
&&
.FIRE WEATHER...
INCREASED MOISTURE ALOFT WITH AN APPROACHING PACIFIC TROUGH WILL
SUPPORT A FEW SHOWERS AND A MIX OF WET AND DRY THUNDERSTORMS
TODAY...ACCOMPANIED BY STRONG AND ERRATIC WIND GUSTS. THE BEST
CHANCE FOR A SHOWER OR STORM WILL BE ACROSS THE NORTHERN ZONES. A
REPEAT IS EXPECTED ON WEDNESDAY AS ANOTHER SYSTEM MOVES THROUGH.
PERHAPS THE BIGGER STORY WILL BE THE HIGH HAINES INDEX...MINIMUM RH
IN THE TEENS AND STEADY WEST-SOUTHWEST 15 TO 25MPH BREEZE THIS
AFTERNOON...SHIFTING LATE IN THE AFTERNOON TO NORTHWEST. THURSDAY
WILL BE VERY DRY AND WARM AHEAD OF A COLD FRONT DIPPING SOUTH INTO
THE REGION THURSDAY NIGHT INTO FRIDAY. THERE WILL BE A GOOD CHANCE
OF WETTING RAIN FRIDAY AND SATURDAY WITH EVEN SOME STRONG
THUNDERSTORMS WITH HEAVY RAIN AND HAIL POSSIBLE ON
FRIDAY...ESPECIALLY IN CASPER DISPATCH ZONES. SATURDAY MAY BE
COOL AND SHOWERY ALL DAY ALONG AND EAST OF THE DIVIDE WITH SNOW
POSSIBLE IN THE HIGH COUNTRY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...ALLEN
LONG TERM...AEM
AVIATION...BRANHAM
FIRE WEATHER...ALLEN
Hazardous weather outlook, Jun 3, 4:00 AM MST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT TUE JUN 3 2014
WYZ001>020-022>030-041100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT TUE JUN 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
RIVERS AND CREEKS WILL CONTINUE TO RUN HIGH TODAY WITH FLOODING IN
SOME LOW LYING AREAS. STRONG THUNDERSTORMS ARE POSSIBLE ACROSS
JOHNSON AND NATRONA COUNTIES TODAY WITH DAMAGING WIND AND HAIL THE
MAIN THREAT...ISOLATED SHOWERS AND THUNDERSTORMS ELSEWHERE COULD
ALSO PRODUCE STRONG AND GUSTY WINDS.
IN ADDITION...IT WILL ALSO BE HOT DRY AND WINDY ACROSS THE AREA...
WHICH MAY LEAD TO ELEVATED FIRE BEHAVIOR IF A FIRE WERE TO START.
IT IS NOT A GREAT DAY TO DO ANY OUTDOOR BURNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WEDNESDAY...HIGH RUNNING RIVERS AND CREEKS WITH SOME FLOODING IN A
FEW LOCATIONS. THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS THE NORTHERN
HALF OF THE STATE WITH STRONG GUSTY WINDS THE MAIN THREAT.
FRIDAY...A CHANCE OF THUNDERSTORMS ACROSS THE NORTH AND CENTRAL. A
FEW STRONG STORMS WITH HEAVY RAIN AND HAIL POSSIBLE.
SATURDAY...SEVERAL INCHES OF SNOW POSSIBLE IN THE BIGHORN RANGE
ABOVE 9000 FEET. OTHERWISE...WET AND COLD CONDITIONS LIKELY IN THE
NORTH AND CENTRAL MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACROSS JOHNSON COUNTY SHOULD BE ALERT FOR ISOLATED SEVERE
THUNDERSTORMS THIS AFTERNOON.
PLEASE REPORT ANY HAIL...VERY HEAVY RAIN OR WIND GUSTS OVER 45 MPH.
TEAM RIVERTON
In the hours before
Special weather statement, Jun 3, 10:16 AM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1116 AM MDT TUE JUN 3 2014
WYZ014-015-017>019-031830-
GREEN MOUNTAINS AND RATTLESNAKE RANGE WY-LANDER FOOTHILLS WY-WIND
RIVER BASIN WY-WIND RIVER MOUNTAINS EAST WY-WIND RIVER MOUNTAINS WEST
WY-
1116 AM MDT TUE JUN 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL
1230 PM MDT...
AT 1109 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM NEAR RED CANYON...OR 14 MILES SOUTH OF
LANDER...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
OCCASIONAL DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
U.S. HWY 287 MILE MARKER 70 AND HWY JCT 287 AND 28 AROUND 1120 AM
MDT.
U.S. HWY 287 MILE MARKER 60 AROUND 1130 AM MDT.
STATE HWY 135 MILE MARKER 20 AROUND 1145 AM MDT.
STATE HWY 135 MILE MARKER 10 AND SAND DRAW AROUND 1150 AM MDT.
THE PRIMARY THREAT WITH THIS THUNDERSTORM WILL BE STRONG WIND GUSTS
THAT WILL FAN OUT WELL AHEAD OF THE STORM CENTER. IF THREATENING
WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4316 10853 4300 10780 4282 10776 4256 10771
4251 10872 4267 10885
TIME...MOT...LOC 1714Z 240DEG 36KT 4266 10864
LIPSONSpecial weather statement, Jun 3, 10:33 AM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1133 AM MDT TUE JUN 3 2014
WYZ019-030-031830-
EAST SWEETWATER COUNTY WY-GREEN MOUNTAINS AND RATTLESNAKE RANGE WY-
1133 AM MDT TUE JUN 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SWEETWATER AND
SOUTHEASTERN FREMONT COUNTIES UNTIL 1230 PM MDT...
AT 1127 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 20 MILES SOUTHWEST OF CROOKS GAP...OR 25 MILES
SOUTHWEST OF JEFFREY CITY...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
CROOKS GAP AROUND 1210 PM MDT.
U.S. HWY 287 MILE MARKER 10 AROUND 1230 PM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4269 10755 4220 10754 4214 10821 4254 10834
TIME...MOT...LOC 1733Z 245DEG 25KT 4224 10815
BRANHAM
Tornado, Hot Springs
- When
- June 3, 11:07 AM MST to 11:12 AM MST
- Where
- Hot Springs County, 5.81 mi S of Dickie to 5.86 mi N of Anchor Reservoir
- Rating
- EF0
- Path length
- 2.21 mi
- Path width
- 30 yd
- Reported by
- Public
- Coordinates
- 43.767, -108.864
A rancher north of Anchor Reservoir observed a brief tornado near Putney Flat in the Owl Creek drainage. The tornado remained over open country and did no damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 3 to 4, 2014$58 million · EF1 · 60 events
- Tornadoes and Hail in Kansas, June 3 to 4, 20142 injured · EF3 · 14 events
- Tornado and Flash Flood in Iowa, June 3 to 5, 2014$160,000 · EF2 · 33 events
- Flash Flooding and Hail in Iowa, June 3 to 4, 2014$1.8 million · 2.75 in hail · 70 events
- Hail and Damaging Winds in Nebraska, June 3, 2014$945,000 · 2.75 in hail · 83 events
- Heat in Arizona, June 3, 20141 death · 1 event
- Tornado and Flash Flooding in West Virginia, June 3 to 5, 2014$565,000 · EF1 · 16 events
- Flash Flooding and Damaging Winds in Illinois, June 3 to 4, 2014$472,000 · 52 kt wind · 24 events
- Hail and Damaging Winds in New York, June 3, 2014$100,000 · 1 in hail · 10 events
- Flash Flooding and Flood in Missouri, June 3 to 4, 20142.75 in hail · 56 events
- Tornado and Flood in Kansas, June 3, 2014EF0 · 24 events
- Flash Flood and Hail in Ohio, June 3 to 4, 2014$20,000 · 1.25 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517093.